Nebraska, 2015

Heavy Snow in Nebraska, November 20, 2015

November 20, 2015 · NWS OAX · 2 events in 2 counties and zones

A strong clipper system moved from the northern Rocky Mountains into the northern Plains during the day on Friday November 20th. Low pressure developed over western Kansas early on the 20th and tracked eastward across Kansas and into Missouri by the 21st along an intense thermal gradient.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong clipper system moved from the northern Rocky Mountains into the northern Plains during the day on Friday November 20th. Low pressure developed over western Kansas early on the 20th and tracked eastward across Kansas and into Missouri by the 21st along an intense thermal gradient. Due to the temperature gradient and above average moisture, a relatively narrow band of very heavy snowfall occurred over parts of northeast Nebraska and points to the north and east. The snowfall began early Friday morning, continued through the day, and ended on Friday evening. North and northeast winds increased to 15 to 25 mph with higher gusts developed Friday afternoon and led to considerable blow and drifting of the new snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 20, 3:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 20, 3:48 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
348 AM CST FRI NOV 20 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 348 AM CST FRI NOV 20 2015

...FIRST WINTER STORM OF THE YEAR IS THE MAIN FORECAST ISSUE...

00Z UPPER AIR ANALYSIS INDICATED POTENT 120 KT H25 JET OVER THE
CNTRL ROCKIES...WITH ANOTHER 110 KT JET IMPINGING ON THE PAC
NORTHWEST. THESE JETS WERE ASSOCIATED WITH A SEASONABLY STRONG
MID-LEVEL SHORT-WAVE TROUGH WITH 20 M H5 HEIGHT FALLS OVER WA/OR
AT 00Z. DOWNSTREAM FROM THE SHORT-WAVE AN INTENSE MID-LEVEL
THERMAL GRADIENT WAS NOTED OVER THE CNTRL/NRN PLAINS WITH H7 TMPS
RANGING FM -1.7 C AT KDDC TO -19.5 C AT KABR. THE PREVIOUSLY
MENTION SHORT-WAVE TROUGH IS PROGGED TO SLIDE SEWD TODAY ALONG
THIS THERMAL GRADIENT WHILE DEEPENING. MID-LEVEL WAA HAS
INCREASED THIS MORNING AHEAD OF THIS SYSTEM WITH THE REGIONAL
RADAR MOSAIC SHOWING INCREASING RETURNS OVER NEB/SD...ALTHOUGH
MOST OF THIS IS STILL ALOFT. SHORT TERM MODELS ARE IN FAIRLY GOOD
AGREEMENT IN THE THE MID LEVEL THERMAL BOUNDARY LIFTING NWD THIS
MRNG WITH THE STRONG WAA WITHIN THIS LAYER. TOP-DOWN SATURATION
WILL CONT AND EVENTUALLY LEAD TO SN DEVELOPING. WE BELIEVE THAT
THIS WILL INITIALLY BE TIED TO THE H6/H65 LEVEL AND BE JUST NORTH
OF THE SD/NEB BORDER THIS MRNG. THUS HAVE BACKED OFF ON MRNG
POPS/SNOWFALL IN THE NRN CWA. MID TO LATE MRNG...AND ESPECIALLY
INTO THE AFTERNOON HOURS THE LARGE-SCALE FORCING ASSOCIATED WITH
THE INCOMING H7-H3 DPVA AND JET DYNAMICS WILL OVER-SPREAD THE AREA
AND ALLOW FOR THE MID-LEVEL FRONT TO START TO COLLAPSE TO THE
SOUTH INTO NORTHEAST NEB LEADING TO THE SNOWBAND SHIFTING SWD.
CROSS SECTIONAL ANALYSIS OF THIS FRONTAL CIRCULATION OVER THE
NORTHERN CWA INDICATES SOME IMPRESSIVE STRUCTURE WITH A STEEP
FRONTAL SLOPE AND WEAK STATIC STABILITY INTERACTING WITH THE
BOUNDARY AROUND H7. SOME PRETTY DECENT SNOWFALL RATES ARE LIKELY
FOR A TIME IN THIS BAND THIS AFTN BEFORE THE STABILITY INCREASES
BY LATE AFTN.

FARTHER SOUTH WE HAVE INCREASED HIGHS TODAY INTO THE MID 40S FOR
AROUND KOMA AND KLNK WILL LIKELY MAKE A RUN AT 50. PERSISTENT
ISENTROPIC LIFT WILL EVENTUALLY LEAD TO EXPANDING LIGHT PRECIP BY
AFTERNOON...ESPECIALLY IN WEST CENTRAL IOWA BUT THIS INITIALLY MAY
BE IN THE FORM OF RAIN AND WILL INCLUDE A RA/SN MIX. BY VERY LATE
AFTN /~22-23Z/ WE WILL SEE THE PRECIP BAND OVER NORTHEAST
NEB/W-CNTRL IA SHIFT SWD TOWARD THE I-80 CORRIDOR...BUT THE
STABILITY WILL BE INCREASING AND RATES WILL BE DECREASING AS IT
MOVS TOWARD KOMA. NEVERTHELESS WE WILL STILL SEE A BAND RA/SN
CHANGING TO ALL SN MOV SEWD THROUGH THE ERN 2/3RD OF THE CWA
DURING THE EVENING. AS THE DEEPENING SURFACE LOWS MOVS INTO MO
THIS EVNG WE WILL SEE SOME INCREASE IN THE WNDS FM THE N AND THEN
NW IN THE 10 TO 20 MPH WITH HIGHER GUSTS RANGE. THIS MAY LEAD TO
SOME BLOWING AND DRIFTING OF SNOW...ESPECIALLY IN OPEN AREAS OF
NE NEB/W-CNTRL IA. OVERALL THE PREVIOUS FORECAST HAD AMOUNTS
HANDLED VERY WELL AND ONLY MINOR TWEAKS WERE DONE TO DECREASE
TOTALS A BIT IN NE NEB WITH THE INITIAL BAND LIKELY MISSING THE
AREA TO THE NORTH. NEVERTHELESS WE SHOULD SEE A STRIPE OF WRNG
CRITERIA SNOWFALL OF 5-8 INCHES FM KNOX/CEDAR COUNTIES SEWD INTO
SHELBY COUNTY IA. FOR THE MOST PART WE HAVE UPGRADED THE WATCH TO
AN ADVISORY AND KEPT THE PREVIOUS WRNG...PLUS ADDING
CUMING/BURT/HARRISON.

THIS SYSTEM LOOKS TO MOVE OUT OF THE AREA AFTER MIDNGIHT TONIGHT
AND THE REST OF THE WEEKEND LOOKS PRETTY COLD BUT DRY.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 348 AM CST FRI NOV 20 2015

LITTLE TIME FOR THE EXTENDED TONIGHT...BUT WITH THE MID LEVEL FLOW
BACKING TO THE SOUTHWEST EARLY NEXT WEEK AGAIN WE SHOULD SEE A
NICE WARMUP. LONGER RANGE MODELS ARE IN PRETTY GOOD AGREEMENT IN
ANOTHER SYSTEM TOWARD MID TO LATE WEEK WITH THE CHANCES OF PRECIP
INCREASING. SOME OF THIS PRECIP MAY BE FROZEN AS WE HEAD TOWARD
THE HOLIDAY...BUT WE WILL GET MORE DETAILED ABOUT THIS SYSTEM
AFTER THE CURRENT WINTER STORM MOVES THROUGH. FOR NOW WE HAVE JUST
INCLUDE A CHC OF RA/SN FOR NOW TO END THE EXTENDED WITH COOLER
TEMPS.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1136 PM CST THU NOV 19 2015

THE FORECAST CHALLENGES WITH THIS TAF FORECAST ARE ALL RELATED TO
THE TIMING OF STARTING AND ENDING PRECIPITATION...THE TIMING OF
THE CHANGEOVER FROM RAIN TO SNOW AT KOMA AND KLNK...AND HOW LOW TO
GO WITH CIGS AND VSBYS. THIS SYSTEM DOES LOOK TO BE STRONG AND
HAVE A LOT OF MOISTURE WITH IT...WHICH FAVORS VERY LOW CIGS. THE
VSBYS WILL BE A FUNCTION OF SNOWFALL RATES AND FOG...AND FOR THE
INDICATED HOURS AROUND SUNSET THERE COULD BE LIFR CONDITIONS. WIND
WILL BE SOMEWHAT OF A FACTOR AS WELL SO MINOR BLOWING SNOW SHOULD
BE EXPECTED AT KOFK AND KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 3 AM CST
     SATURDAY FOR NEZ015-018-033-034.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
     SATURDAY FOR NEZ044-045-052.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR NEZ016-017-030>032-042-043.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR NEZ011-012.

IA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 3 AM CST
     SATURDAY FOR IAZ043-055-056.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
     SATURDAY FOR IAZ069-080.

&&

SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...NIETFELD
Hazardous weather outlook, Nov 20, 4:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CST FRI NOV 20 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 AM CST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL IMPACT NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA TODAY INTO TONIGHT. SNOW WILL DEVELOP THIS MORNING IN
NORTHEAST NEBRASKA AND SPREAD INTO WEST CENTRAL IOWA BY EARLY THIS
AFTERNOON. SNOW WILL THEN PUSH SOUTHEAST THROUGH EAST CENTRAL
NEBRASKA AND INTO SOUTHWEST IOWA BY VERY LATE THIS AFTERNOON AND
THROUGH THE EVENING. ROADWAYS WILL BECOME SNOW COVERED AND TRAVEL
WILL BE DIFFICULT. NORTHEAST AND NORTH WINDS WILL INCREASE THIS
EVENING LEADING TO SOME BLOW AND DRIFTING SNOW IN OPEN AREAS.
SNOW WILL END BY EARLY SATURDAY MORNING FOR ALL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SNOWFALL
MEASUREMENTS DURING AND AFTER THE SNOW EVENT ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Knox

When
November 20, 5:00 AM CST to 5:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

An intense band of heavy snow developed over Knox county early on Friday November 20th. The heavy snow was occasional in nature during the morning, but became steady during the early afternoon, ending by early evening. Total snowfall across the county ranged from 6 to as much as 16 inches. This included a measured 6.2 inches in Verdel, 10.7 inches in Bloomfield, and 16 inches in Santee.

Heavy Snow, Cedar

When
November 20, 5:00 AM CST to 5:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

An intense band of heavy snow developed over Cedar county early on Friday November 20th. The heavy snow was occasional in nature during the morning, but became steady during the early afternoon, ending by early evening. Total snowfall across the county ranged from 6 to as much as 11 inches. This included a measured 9.8 inches in Hartington, and 11 inches in Croften.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602427, 602428.